The percentage of overdose deaths from fentanyl combined with stimulants like cocaine and methamphetamine increased 50-fold between 2010 and 2021, according to a new analysis done by researchers at the University of California.
Many people who use drugs like cocaine recreationally may not be aware these drugs are laced with fentanyl, a powerful opioid that can be deadly in small doses. This could be fueling unintentional overdoses, according to experts.
Deaths from stimulants laced with fentanyl represents the "fourth wave" of the U.S. overdose crisis, according to the research team behind the new study. "We think of it like waves, and with the first wave being prescription opioids, the second wave being heroin, the third wave being fentanyl and this fourth wave is fentanyl with stimulants. I think waves are a good metaphor because they haven't really gone away," says Dr. Chelsea Shover, epidemiologist and assistant professor-in-residence at the University of California Los Angeles.
In 2010, only .6% of overdose deaths involved fentanyl combined with stimulants, according to the analysis, published Thursday in the journal Addiction. That year, fentanyl was most commonly found mixed in with prescription opioids and benzodiazepines.
But by 2021, 32.3% of overdose deaths involved the combination of fentanyl and stimulants. People who use drugs sometimes intentionally use stimulants and opioids together - meaning people who buy cocaine laced with fentanyl, for example, know what they are buying, experts say.
"We know that people have historically combined opioids and stimulants in what are called Speedballs to take the edge off of the effect of one another," says Dr. Lewis Nelson, professor and chair of the department of emergency medicine and director of the division of medical toxicology at Rutgers New Jersey Medical School and University Hospital in Newark, New Jersey.
But in other situations, people may be using stimulants like cocaine and be unaware that their drug supply has been contaminated with fentanyl.
"This fourth wave, it's spreading to the people who are predominantly cocaine users, stimulant users," says Kenneth Leonard, director and senior research scientist at the University at Buffalo Clinical and Research Institute. "I imagine that many of these people are sort of unfamiliar with opiates. I've heard from some emergency room physicians where people are coming in, who are cocaine users and who are complaining, just not feeling very well. And it turns out that they're in opiate withdrawal. So, they're being addicted to opiates without being aware of it."
Three people in San Francisco, for example, died in March 2022 from overdoses after unintentionally consuming fentanyl while using cocaine. People who accidentally consume fentanyl while using cocaine might not have experience with opioids, and so might have a low tolerance for the drugs, said the San Francisco Department of Public Health in a Health Alert at the time — which puts them more at risk for an overdose.
It can also be more difficult for doctors to treat patients who are taking a mix of stimulants and fentanyl. "We have data and medical expertise about treating opioid use disorders, but comparatively little experience with the combination of opioids and stimulants together, or opioids mixed with other drugs," said Joseph Friedman, an author on the new study and an additional researcher at the David Geffen School of Medicine at UCLA, in a statement.
Overall, combinations of fentanyl and any illicit drugs -- including stimulants and others -- are a major contributor to overdose deaths, according to the Centers for Disease Control and Prevention.
"People using any illicit drugs should use fentanyl test strips to test their drugs," Leonard says.
Fentanyl test strips are distributed at many local city or state organizations and can even be bought for a few dollars on websites such as Amazon. They work by testing for the presence of fentanyl in illicit drugs to prevent overdose. It works by placing a small amount of the drug in a clean container, adding a teaspoon of water, and placing the test strip in the solution. The presence of a single pink line on the strip indicates that fentanyl or a fentanyl analog has been detected. They can reduce the risk of overdose, according to the CDC.
People should also keep the overdose reversal drug Narcan on hand when using illicit drugs, he says. Use Narcan any time someone suspects an overdose. If someone is overdosing on a combination of fentanyl and a stimulant, Narcan won’t reverse the effect of the stimulant, but it will still be able to counteract the effects of fentanyl, experts say.
Even as the combinations of fentanyl and stimulants take on a bigger role, doctors and public health officials are still dealing with the original challenges around opioids and fentanyl.
"A lot more deaths involve both fentanyl and stimulants, but we still have the previous overdose crisis on our hands as well," Shover says. "The opioid crisis has not basically decreased in any way and instead we have an even bigger crisis now with fentanyl and stimulants."
Priscilla Koirala, MD is an Internal Medicine resident at Mayo Clinic and a member of the ABC News Medical unit. Ankita Aggarwal, MD is an Occupational Medicine resident at the University of Texas Health Science Center at Tyler and a member of the ABC News Medical Unit.